Texas, 2010

Damaging Wind in Texas, August 13, 2010

August 13, 2010 · NWS EPZ · 1 event in 1 county or zone

A weak upper level disturbance combined with a surface trough over far West Texas provided the lift for thunderstorms to develop over El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level disturbance combined with a surface trough over far West Texas provided the lift for thunderstorms to develop over El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:19 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 13, 1:19 PM MST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
219 PM MDT FRI AUG 13 2010

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL KEEP TEMPERATURES WELL ABOVE NORMAL
THROUGH THE FIRST HALF OF NEXT WEEK WITH ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. A FEW
STORMS COULD APPROACH SEVERE LIMITS WITH THE THREAT OF HAIL
AND STRONG WINDS. AFTERNOON TEMPERATURES ACROSS THE DESERT
LOWLANDS WILL BE AROUND 100 DEGREES SATURDAY THROUGH MONDAY.

&&

.DISCUSSION...
BOTH GFS AND ECMWF CONTINUE TO SHOW ELONGATED RIDGE STRETCHING
FROM LOWER MISSISSIPPI VALLEY THROUGH TEXAS TO NORTHERN SONORA
THROUGH THE WEEKEND AND INTO THE FIRST HALF OF NEXT WEEK. THIS
PERSISTENT PATTERN WILL KEEP VERY WARM CONDITIONS ACROSS THE
CWA WITH AFTERNOON TEMPS 4 TO 9 DEGREES ABOVE NORMAL. THE RECORD
HIGH TEMP SATURDAY IS ONLY 101...AND WE MAY BREAK THAT RECORD.
THAT HIGH PRESURE WILL ALSO TEND TO SUPPRESS SHOWER AND T-STORM
ACTIVITY. HOWEVER...OROGRAPHIC LIFT AND DAYTIME HEATING...WITH
PW GENERALLY ABOVE AN INCH...WILL LEAD TO EARLY AFTERNOON STORMS
OVER AREA MOUNTAINS...FOLLOWED BY OUTFLOW BOUNDARIES THAT KICK
OFF ISOLATED STORMS OVER THE DESERT LOWLANDS. GIVEN OUR VERTICAL
PROFILE SOME OF THE STORMS COULD APPROACH SEVERE LEVELS WITH
STRONG WINDS...LARGE HAIL IS ALSO POSSIBLE OVER HIGHER ELEVATIONS.
PREVIOUS MODEL RUNS PROGGED THE HIGH PRESSURE ALOFT TO SHIFT WEST
AND AMPLIFY NORTHWARD...BUT CURRENT RUNS KEEP THE HIGH CENTERED
OVER NEW MEXICO (GFS) OR NORTH TEXAS (ECMWF) THROUGH FRIDAY. GIVEN
THE LEVEL OF UNCERTAINTY...I MADE NO CHANGES FOR THE SECOND HALF
OF NEXT WEEK.

&&

.AVIATION...VALID 14/00Z-15/00Z...
VFR CONDITIONS PREDOMINATE...BUT EXPECT ISO TSRA WEST OF THE
CONTINENTAL DIVIDE INTO THIS EVENING...AND WIDELY SCATTERED TSRA
EAST.  WITH CONVECTION GOING UP OVER THE DESERT MOUNTAIN RANGES EAST
OF THE RIO GRANDE...ENOUGH CONFIDENCE TO HOLD VCTS IN TAFS AT KELP.
COULD SEE OUTFLOW INTERACTIONS WITH WEAK SFC TROUGH THIS EVENING
SPARK LOWLAND STORMS WEST OF THE RIO...MUCH LIKE YESTERDAY EVENING.
THUNDERSTORM BASES GENERALLY 8-9KFT WITH BRIEF IFR UNDER STORMS.
40-50 KNOT TSTM WIND GUST POTENTIAL POSSIBLE IN LOWLANDS GIVEN T/TD
SPREADS. ISO SVR GUSTS NOT ENTIRELY OUT OF THE QUESTION. EXPECT
SLOW DECREASE IN CONVECTIVE COVERAGE GOING INTO THE WEEKEND.

&&

.FIRE WEATHER...
AFTERNOON THUNDERSTORMS HAVE BEEN SLOWLY DEVELOPING OVER THE
SACS...GILA...AND DESERT MOUNTAIN RANGES EAST OF THE RIO GRANDE.
LOWLAND STORMS STILL LOOK MOST LIKELY EAST OF THE CONTINENTAL
DIVIDE INTO THE EVENING HOURS. SLIGHTLY DRIER AIR PUSHING IN FROM
THE NORTH MAY LEAD TO A DECREASE IN THUNDERSTORMS OVER THE NORTHERN
HALF OF THE AREA THE NEXT FEW DAYS. THE REST OF THE AREA WILL HAVE
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS EACH AFTERNOON AND
EVENING. TEMPERATURES WILL REMAIN ABOUT 5 TO 9 DEGREES ABOVE
NORMAL GOING THROUGH THE WEEKEND...WITH MANY LOWLAND LOCATIONS
TOPPING 100 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76 102  76 100  75 /  20  10  20  10  20
SIERRA BLANCA TX        73 100  73  96  69 /  20  10  20  10  20
LAS CRUCES              72 102  72 100  71 /  20  10  20  10  20
ALAMOGORDO              70 100  70  98  70 /  20  10  20  10  20
CLOUDCROFT              53  76  53  74  53 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   68  99  68  97  69 /  20  10  20  10  20
SILVER CITY             63  93  64  91  63 /  20  10  20  10  20
DEMING                  71 101  71 100  70 /  20  10  20  10  20
LORDSBURG               70 100  70  99  70 /  20  10  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/25
Hazardous weather outlook, Aug 13, 1:46 PM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
246 PM MDT FRI AUG 13 2010

NMZ022>025-030>032-TXZ055-056-142100-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
246 PM MDT FRI AUG 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
LIKELY. MODERATE TO BRIEFLY HEAVY RAIN...STRONG WINDS OF 40 TO 50
MPH...AND HAIL ARE POSSIBLE IN ANY STORM. A FEW STORMS MAY APPROACH
SEVERE LEVELS. NO WIDESPREAD PROBLEMS ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCE OF THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH MONDAY.
MODERATE TO BRIEFLY HEAVY RAIN IS POSSIBLE IN SOME STORMS...BUT NO
WIDESPREAD FLOODING PROBLEMS ARE EXPECTED. ANY STORM CAN PRODUCE
STRONG WINDS AND HAIL. TEMPERATURES WILL RUN 5 TO 9 DEGREES ABOVE
NORMAL THROUGH AT LEAST MONDAY WITH NEAR RECORD AFTERNOON HIGH
TEMPERATURES POSSIBLE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

In the hours before

Special weather statement, Aug 13, 1:51 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT FRI AUG 13 2010

TXZ055-056-132130-
EL PASO TX-HUDSPETH TX-
251 PM MDT FRI AUG 13 2010

...STRONG THUNDERSTORMS THREATENING SOUTHERN EL PASO AND HUDSPETH
COUNTIES THROUGH 330 PM MDT...

AT 242 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HORIZON CITY...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. RAINFALL RATES FROM .5 TO 1.2 INCHES IN LESS
THAN AN HOUR MAY CAUSE BRIEF LOW AREA FLOODING. MOTORISTS SHOULD USE
CAUTION AND AVOID AREAS WHERE WATER IS PONDING OR CROSSING ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  MISSION VALLEY...
  EAST EL PASO...
  HORIZON CITY...
  FABENS...
  SIERRA BLANCA...
  FORT HANCOCK...
  LOMA LINDA...
  FORT QUITMAN...
  ESPERANZA...
  ACALA...
  QUITMAN CANYON...

BRIEF TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN

The radar

The El Paso radar (KEPZ), 65 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
August 13, 2:20 PM MST to 2:30 PM MST
Where
El Paso County, 1.04 mi NNE of Fabens Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.534, -106.142

Law enforcement reported 4 light poles blown down by high winds near mile marker 49 on Interstate 10. Extensive hail covered the ground and 0.49 inches of rain was reported in 20 minutes at Fabens Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256900.